Journal of Optimization Theory and Applications

, Volume 107, Issue 2, pp 331–354 | Cite as

Duality Bound Method for the General Quadratic Programming Problem with Quadratic Constraints

  • N. V. Thoai
Article

Abstract

The purpose of this article is to develop a branch-and-bound algorithm using duality bounds for the general quadratically-constrained quadratic programming problem and having the following properties: (i) duality bounds are computed by solving ordinary linear programs; (ii) they are at least as good as the lower bounds obtained by solving relaxed problems, in which each nonconvex function is replaced by its convex envelope; (iii) standard convergence properties of branch-and-bound algorithms for nonconvex global optimization problems are guaranteed. Numerical results of preliminary computational experiments for the case of one quadratic constraint are reported.

general quadratic programming problem with quadratic constraints global optimization branch-and-bound algorithms duality bounds 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Thoai, N. V., and Tuy, H., Convergent Algorithms for Minimizing a Concave Function, Mathematics of Operations Research, Vol. 5, pp. 556–566, 1980.Google Scholar
  2. 2.
    Rosen, J. B., and Pardalos, P. M., Global Minimization of Large-Scale Constrained Concave Quadratic Problems by Separable Programming, Mathematical Programming, Vol. 34, pp. 163–174, 1986.Google Scholar
  3. 3.
    Pardalos, P. M., and Rosen, J. B., Constrained Global Optimization: Algorithms and Applications, Lecture Notes in Computer Science, Springer Verlag, Berlin, Gernmany, Vol. 268, 1987.Google Scholar
  4. 4.
    Horst, R., Pardalos, P. M., and Thoai, N. V., Introduction to Global Optimization, Kluwer, Dordrecht, Netherlands, 1995.Google Scholar
  5. 5.
    Horst, R., and Tuy, H., Global Optimization: Deterministic Approaches, 3rd Edition, Springer, Berlin, Germany, 1996.Google Scholar
  6. 6.
    Horst, R., and Thoai, N. V., DC Programming: Overview, Journal of Optimization Theory and Applications, Vol. 103, pp. 1–43, 1999.Google Scholar
  7. 7.
    Ben-tal, A., Eiger, G., and Gershovitz, V., Global Minimization by Reducing the Duality Gap, Mathematical Programming, Vol. 63, pp. 193–212, 1994.Google Scholar
  8. 8.
    DÜl r, M., and Horst, R., Lagrange Duality and Partitioning Techniques in Nonconvex Global Optimization, Journal of Optimization Theory and Applications, Vol. 95, pp. 347–369, 1997.Google Scholar
  9. 9.
    Thoai, N. V., A Decomposition Method Using Duality Bounds for Nonconvex Optimization, Forschungsbericht 97/24, University of Trier, 1997.Google Scholar
  10. 10.
    Vandenberghe, L., and Boyd, S., Semidefinite Programming, SIAM Review, Vol. 38, pp. 49–95, 1996.Google Scholar
  11. 11.
    Shor, N. Z., Nondifferentiable Optimization and Polynomial Problems, Kluwer, Dordrecht, Netherlands, 1998.Google Scholar
  12. 12.
    Nowak, I., A New Semidefinite Programming Bound for Indefinite Quadratic Forms over a Simplex, Journal of Global Optimization, Vol. 14, pp. 357–364, 1999.Google Scholar
  13. 13.
    Floudas, C. A., and Visweswaran, V., Quadratic Optimization, Handbook of Global Optimization, Edited by R. Horst and P. Pardalos, Kluwer, Dordrecht, Netherlands, pp. 217–269, 1995.Google Scholar
  14. 14.
    Al-Khayyal, F. A., Larsen, C., and Van Voorhis, T., A Relaxation Method for Nonconvex Quadratically-Constrained Quadratic Programs, Journal of Global Optimization, Vol. 6, pp. 215–230, 1995.Google Scholar
  15. 15.
    Horst, R., and Thoai, N. V., A New Algorithm for Solving the General Quadratic Programming Problem, Computational Optimization and Applications, Vol. 5, pp. 39–48, 1996.Google Scholar
  16. 16.
    Raber, U., A Simplicial Branch-and-Bound Method for Solving Nonconvex All-Quadratic Programs, Journal of Global Optimization, Vol. 13, pp. 417–432, 1998.Google Scholar
  17. 17.
    Al-Khayyal, F. A., and Falk, J. E., Jointly Constrained Biconvex Programming, Mathematics of Operations Research, Vol. 8, pp. 273–286, 1983.Google Scholar
  18. 18.
    Al-Khayyal, F. A., Jointly Constrained Bilinear Programs and Related Problems: An Overview, Computers and Mathematics with Applications, Vol. 19, pp. 53–62, 1990.Google Scholar

Copyright information

© Plenum Publishing Corporation 2000

Authors and Affiliations

  • N. V. Thoai
    • 1
  1. 1.Department of MathematicsUniversity of TrierTrierGermany

Personalised recommendations